Alert archive / Colorado / High Wind Warnings in 2023

High Wind Warning 5, NWS Denver/Boulder, CO

December 2, 20237 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 2, 2023, 12:43 PM MST for 7 counties in Colorado. It took effect at Dec 2, 2023, 8:00 PM MST. It was in force for 18 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 2, 2023, 12:43 PM MST (19:43 UTC)
In effect from
Dec 2, 2023, 8:00 PM MST
Expired
Dec 3, 2023, 2:09 PM MST
In force
18 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 9:35 PM MSTNON-TSTM WND GST 762 S Boulder, COTable Mesa area.
Dec 2, 9:35 PM MSTNON-TSTM WND GST 762 S Boulder, COTable Mesa area.
Dec 2, 9:57 PM MSTNON-TSTM WND GST 853 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 2, 9:57 PM MSTNON-TSTM WND GST 853 Sw Rocky Flats, COMesonet station CO109 Rocky Flats Hwy 93 and 72.
Dec 2, 10:20 PM MSTNON-TSTM WND GST 932 Ssw Boulder, CONCAR Mesa Lab.
Dec 2, 10:20 PM MSTNON-TSTM WND GST 932 Ssw Boulder, CONCAR Mesa Lab.
Dec 3, 7:00 AM MSTSNOW 24 Ne Nederland, CO.
Dec 3, 7:00 AM MSTSNOW 24 Ne Nederland, CO
Dec 3, 8:50 AM MSTSNOW 31 S Crescent Village, CO.
Dec 3, 8:50 AM MSTSNOW 31 S Crescent Village, CO
Dec 3, 11:02 AM MSTSNOW 1.33 Nw Parker, CO
Dec 3, 11:30 AM MSTSNOW 2.84 Ne Nederland, CO
Dec 3, 11:45 AM MSTSNOW 1.3Arvada, CO
Dec 3, 11:45 AM MSTSNOW 1.51 W Wheat Ridge, CO
Dec 3, 12:01 PM MSTSNOW 41 S Crescent Village, CO.
Dec 3, 12:01 PM MSTSNOW 41 S Crescent Village, CO
Dec 3, 12:19 PM MSTSNOW 1.13 Wnw Arvada, CO
Dec 3, 2:14 PM MSTSNOW 4.3Georgetown, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS75 KBOU 021943
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1243 PM MST Sat Dec 2 2023

COZ035-036-030700-
/O.UPG.KBOU.HW.A.0004.231203T0300Z-231204T0600Z/
/O.NEW.KBOU.HW.W.0005.231203T0300Z-231204T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Glendevey, Westcreek, Georgetown, Estes
Park, Nederland, Bailey, Red Feather Lakes, Idaho Springs,
Evergreen, and Central City
1243 PM MST Sat Dec 2 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST 
SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 8 PM this evening to 11 PM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
3 follow-up statements
617 
WWUS75 KBOU 030317
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
817 PM MST Sat Dec 2 2023

COZ035-036-031430-
/O.CON.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Idaho Springs, Red Feather Lakes,
Glendevey, Georgetown, Nederland, Central City, Westcreek,
Bailey, Evergreen, and Estes Park
817 PM MST Sat Dec 2 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
487 
WWUS75 KBOU 031225
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
525 AM MST Sun Dec 3 2023

COZ035-036-032200-
/O.CON.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Westcreek, Central City, Evergreen,
Georgetown, Estes Park, Glendevey, Nederland, Idaho Springs, Red
Feather Lakes, and Bailey
525 AM MST Sun Dec 3 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Winds will increase again today. The greatest threat of 
  high winds is in the late afternoon and evening in areas above 
  7500 feet and in the lower foothills west of Boulder and Denver.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Gimmestad
743 
WWUS75 KBOU 032109
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
209 PM MST Sun Dec 3 2023

COZ035-036-032215-
/O.CAN.KBOU.HW.W.0005.000000T0000Z-231204T0600Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Central City, Estes Park, Red Feather
Lakes, Westcreek, Georgetown, Nederland, Glendevey, Idaho
Springs, Bailey, and Evergreen
209 PM MST Sun Dec 3 2023

...HIGH WIND WARNING IS CANCELLED...

The threat of high winds, as defined by gusts greater than 75 mph, 
has ended.  It will still be windy tonight through Monday, but peak 
gusts will be closer to 50-65 mph in wind prone areas.  Use caution 
if traveling, especially in high profile vehicles.  The Peak to Peak 
Highway, US 36 from Boulder to Estes Park, I-70 near Georgetown, and 
Highway 93 between Boulder and Golden will be most vulnerable to the 
stronger gusts.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 2, 11:24 AM MST, 1 hour 19 minutes earlier. Its key messages:

  • Mountain snow and winds will increase tonight with areas of moderate to heavy snow and significant blowing snow creating very difficult travel Saturday night and Sunday morning.
  • Strong winds are expected to develop across the mountains and higher foothills tonight and continue into Sunday night, with a few gusts greater than 75 mph possible.
Area forecast discussion, Dec 2, 11:24 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1124 AM MST Sat Dec 2 2023

.KEY MESSAGES...

- Mountain snow and winds will increase tonight with areas of
  moderate to heavy snow and significant blowing snow creating
  very difficult travel Saturday night and Sunday morning.

- Strong winds are expected to develop across the mountains and
  higher foothills tonight and continue into Sunday night, with a
  few gusts greater than 75 mph possible.

&&

.UPDATE...
Issued at 956 AM MST Sat Dec 2 2023

Going forecast to on track with widespread snow falling across
the mountains. Lift from this first wave is about to shift off to
the east and snow is expected to become light and end in places
this afternoon. This lull will be short lived as snow increases
this evening as the next wave approaches the Central Rockies. Did
some fine tuning to PoPs and QPF, but no major changes were made
to PoPs and snowfall amounts.

As far as the High Wind Watch goes, it is still unclear if we see
high winds (75 mph or greater) tonight and/or Sunday. Mountain
wave set up isn't great, though the NAM shows a brief mountain
with a stable layer and reverse wind profile centered around 06Z
Sunday. Taking a step back and looking at the bigger picture, one
would think the biggest threat for high winds would occur with
subsidence behind the second stronger wave Sunday afternoon and
evening. Will take a peak at some of the 18Z HiRes models and then
make a final decision to upgrade or cancel and if the times need
to be refined.

&&

.SHORT TERM...(Today and tonight)
Issued at 452 AM MST Sat Dec 2 2023

No changes to the big picture, but models and our forecasts
continue to struggle a bit with the timing of the weather
associated with fast moving shortwaves. One area of lift will move
from the mountains across the plains this morning with a quick
shot of enhanced snow showers for the mountains and clouds for the
plains for a few hours. Then there's a break this afternoon, and
warm advection clouds ahead of the next wave will be moving in
this evening.

Winds aloft will start to increase, but we won't have a favorable
temperature/shear profile for wave amplification, just very
strong flow over the ridge. For tonight, the high wind threat is
probably mainly above 8,000 feet due to the momentum spilling
over, but it will be hard to get it to descend. There will be a
better chance of wave amplification and more widespread high winds
later on Sunday.

As for the snow, after this little batch the next several hours it
will probably be light for much of the day. With cold
temperatures, there will likely still be some impact, but the more
heavily maintained mountain highways should see some improvement.
Stronger flow aloft and increasing lift will produce heavier snow
tonight, especially near the northern border.

We changed the timing on the High Wind Watch to start at 8 PM. No
other changes to the highlights.

.LONG TERM...(Sunday through Friday)
Issued at 452 AM MST Sat Dec 2 2023

By Sunday at 12Z, an upper trough is exiting the CWA with strong
north-northwesterly flow aloft behind it through the day and
Sunday night. There is a jet maximum over the CWA Sunday afternoon
with speeds in the core of 110-125 knots depending on the model.
There is fairly strong upward vertical velocity Sunday morning on
the QG fields. The orographic snowfall in the mountains looks
pretty decent Sunday morning with deep moisture on the cross
sections. The moisture decreases gradually Sunday afternoon and
Sunday overnight, but will still need substantial pops for the
high mountains through Sunday night. Some of the models even have
some moisture over the western half of the plains on Sunday, but
the strong downsloping will keep pops very low. The strong
downsloping over the foothills will keep snow highlights away from
those areas as well. Will keep snow highlights going in the
mountains and high Parks. With various model inputs as well as the
orographic snow model, will increase the snowfall amounts for
Zones 31, 33 and 34, and will get those numbers in the highlight
statement.

Concerning the high winds, I will extend the High Wind Watch for the
rest of Sunday (afternoon) and Sunday evening based on the very
strong winds aloft and cross sections showing a mountain wave set up
late afternoon into the Sunday evening.

On Monday and Monday night, the flow aloft becomes more
northwesterly and decreases gradually. Shallow moisture is progged
to linger in the high mountains early Monday, but the airmass is
pretty dry both periods. For temperatures, Sunday's readings will
stay below normal values, with a decent warm-up, especially on the
plains, for Monday.

For the later days, Tuesday through Friday, upper ridging and a dry
airmass moves into and across the CWA Tuesday through Wednesday
night. Zonal flow aloft will increase Thursday into Friday,
becoming more southwesterly Friday night in advance of an upper
trough for next weekend. Moisture will also increase Friday and
Friday night with the incoming system. Temperatures will stay
above normals Tuesday through Friday, with Wednesday being the
warmest day.|

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM MST Sat Dec 2 2023

VFR conditions expected this afternoon and tonight. Enhanced NW
winds at 10-20 kts continue through the afternoon with gusts 20-30
kts. BJC will gust higher up to 40 kts. Winds at DEN and APA
decrease early this evening transitioning to southerly by 02z.
Winds increase after 06z out of the SW at 10-15 kts at DEN/APA.
BJC will likely tap more into the enhanced winds off the foothills
early Sunday morning with gusts 35-45 kts with the highest gusts
likely in the 06-12z timeframe.

Winds at DEN/APA will be a challenge Sunday. Winds could stay more
westerly late morning then transition to NW in the afternoon or
they could transition more quickly mid-morning. What we do know is
that winds should settle NW/NNW in the afternoon with gusts. There
is a low chance for gusts above 25 kts. Another element worth
mentioning will be the low chance ( < 20%) for a brief snow shower
in the morning (13-17z) timeframe. Communicated this potential as
a VCSH shower for now due to the low probability. If these showers
occur, brief reduction in visibility and lower ceilings (MVFR)
could be possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Sunday for COZ030-032.

Winter Storm Warning until 11 PM MST Sunday for COZ031.

Winter Weather Advisory until 8 PM MST this evening for COZ033-
034.

Winter Storm Warning from 8 PM this evening to 11 PM MST Sunday
for COZ033-034.

High Wind Watch from 8 PM MST this evening through Sunday
evening for COZ035-036.

&&

UPDATE...Meier
SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Mensch
Hazardous weather outlook, Dec 2, 11:02 AM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MST Sat Dec 2 2023

COZ030>051-031815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MST Sat Dec 2 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Snow showers will continue over the mountains today, with
generally light accumulations. The snow will increase around
Rabbit Ears Pass this afternoon, and over the rest of the
mountains from the Front Range westward this evening. West winds
will increase by this afternoon with 30 to 40 mph gusts. Over the
higher elevations and east slopes of the Front Range, gusts up to
75 mph are possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The mountains will continue to see periods of snow and strong
winds Sunday, with the snow slowly decreasing Sunday night. Wind
gusts to 60 mph along with snowfall will make travel very difficult
due to blowing snow and poor visibilities through Sunday night.

For the east slopes of the Front Range and plains, it will remain windy
on Sunday. Gusts up to 40 mph can be expected again, with gusts to
80 mph possible in the Front Range foothills. The winds on the
plains will diminish in the evening, but it will stay windy in the
foothills Sunday night with some decrease on Monday.

Dry and warmer conditions can be expected for Tuesday through
Thursday, with a chance of snow developing over the the mountains
by Friday night.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall or high winds will be appreciated.

Nearby

High Wind Warnings in Colorado, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.